The US Food and Drug Administration (FDA) is restricting the use of codeine and tramadol medicines in children.
These medicines carry serious risks, including slowed or difficult breathing and death, which appear to be a greater risk in children aged younger than 12 years. These medicines should also be limited in some older children.
The FDA is also recommending against the use of codeine and tramadol medicines in breastfeeding mothers due to possible harm to their infants.
As a result, the FDA is requiring several changes to the labels of all prescription medicines containing these drugs. These new actions further limit the use of these medicines beyond the 2013 restriction of codeine use in children aged younger than 18 years to treat pain after surgery to remove the tonsils and/or adenoids. The FDA is now adding:
• A Contraindication to the drug labels of codeine and tramadol alerting that codeine should not be used to treat pain or cough and tramadol should not be used to treat pain in children aged younger than 12 years.
• A new Contraindication to the tramadol label warning against its use in children aged younger than 18 years to treat pain after surgery to remove the tonsils and/or adenoids.
• A new Warning to the drug labels of codeine and tramadol to recommend against their use in adolescents aged 12 to 18 years who are obese or have conditions such as obstructive sleep apnoea (OSA) or severe lung disease, which may increase the risk of serious breathing problems.
• A strengthened Warning to mothers that breastfeeding is not recommended when taking codeine or tramadol medicines due to the risk of serious adverse reactions in breastfed infants. These can include excess sleepiness, difficulty breastfeeding, or serious breathing problems that could result in death.
Healthcare professionals should be aware that tramadol and single-ingredient codeine medicines are FDA-approved only for use in adults. Healthcare professionals should consider recommending over-the-counter (OTC) or other FDA-approved prescription medicines for cough and pain management in children aged younger than 12 years and in adolescents aged younger than 18 years, especially those with certain genetic factors, obesity, or OSA and other breathing problems. Cough is often secondary to infection, not serious, and usually will get better on its own so treatment may not be necessary.
The FDA reviewed several decades of adverse event reports submitted from January 1969 to May 2015 and identified 64 cases of serious breathing problems, including 24 deaths, with codeine-containing medicines in children aged younger than 18 years. This includes only reports submitted to the FDA, so there may be additional cases about which the FDA is unaware. The FDA also identified 9 cases of serious breathing problems, including 3 deaths, with the use of tramadol in children aged younger than 18 years from January 1969 to March 2016. The majority of serious side effects with both codeine and tramadol occurred in children aged younger than 12 years, and some cases occurred after a single dose of the medicine.
In the FDA’s review of the medical literature for data regarding codeine use during breastfeeding, there were numerous cases of excess sleepiness and serious breathing problems in breastfed infants, including 1 death. A review of the available medical literature for data regarding tramadol use during breastfeeding did not reveal any cases of adverse events. However, tramadol and its active form are also present in breast milk, and tramadol has the same risks associated with ultra-rapid metabolism as codeine.
The FDA will continue to monitor this safety issue. The FDA is considering additional regulatory action for the OTC codeine products that are available in some states and also considering an FDA Advisory Committee meeting to discuss the role of prescription opioid cough-and-cold medicines, including codeine, to treat cough in children.